Discussions By Condition: I cannot get a diagnosis.

Eye/facial pain when reading, watching TV or using a PC

Posted In: I cannot get a diagnosis. 1 Replies
  • Posted By: k_taz2000
  • May 13, 2011
  • 11:55 AM


I posted on this site a few years ago but the issue has come back so I have put a complete history below to see if anyone else has experience the same thing and has managed to cure or manage this.

Apologies in advance but this is a long post/question and we are at the end of our tether as no-one can tell us what is wrong or what can be done to solve the problem and relieve the pain. This is now affecting every day life and could lead to him having to quit his training course as he can’t even read now without getting pain. Any help or ideas will be greatly appreciated.

In July 2008 my husband was writing his wedding speech on the PC. His eyes started to hurt (you know when your body tells you it’s had enough of something) and he should have stopped but as the wedding was only 2 days away he pushed on and carried on. The next day he got up and his eye was completely red (no white at all) and he was very sensitive to light. We went to the opticians, they did a few tests and sent him to A&E. In A&E he was diagnosed with right uveitis and was prescribed antibiotics and topical steroids (one of which kept his pupil permanently dilated). Then we went on our honeymoon and he used the drops as prescribed. Redness went down and light sensitivity subsided after a while. On 25 July he had a check up at A&E, they found a foreign body in his eye and prescribed more eye drops (name unknown). A few weeks after being back at work he got the pain around his eye again whilst looking at the PC. He also found he could not watch TV without discomfort. The pain he was getting was described as soreness around skin area/eye feels as though he had been slapped in the face and on occasion had tingling sensation around and down check. He had a general eye ache but couldn’t say if it was the eye itself or behind the eye, if pressed the eye itself was tender to touch. He then went to an Ophthalmologist (Aug – Sept 08) who gave him 2 sets of drops on separate occasions (name of drops unknown). He also did some other tests (tests unknown). He had x-rays for sinus problems – all came back clear. He said if uveitis comes back it could be linked to ankylosing spondylitis. Referred him to a Neurologist (Sept – Nov 08). He prescribed Indomethacin 25-50mg 3 times per day – no effect. He did several tests. Blood pressure was132/76, no evidence of occipital nuchal tenderness on the right. Fundoscopy is unremarkable, query cluster headache? History not right for this. Query Optic Neuritis? But visual acuity is well preserved. Sent him for MRI of orbits, brain, optic nerve, chiasm and cervical spine. Intracranial MRA was carried out. All came back normal. Sent him for visual evoked potentials and blood tests (not sure what was tested for). All clear. Prescribed Prednisolene 40mg per day for week then 30mg per day for week – no effect. Blood tests (screen for inflammatory markers and autoimmune disease negative) imaging and electrodiagnostic studies were non contributory. Referred to Moorfields (Dec 08). Prescribed acular drops and visco tears, diagnosed with right sided uveitis (drops didn’t work), suggested filters on glasses, referred to another Ophthalmologist (Feb 09) - Ocular exam unremarkable, ocular motility full, visual fields on confrontation were full, pupils normally reacting, visual acuities 6/6 in each eye unaided, is emmetropic, central corneal thickness is 608 microns right and 615 left. Intraocular pressures little on high side 21mmHg.
Possibly trigeminal neuralgia – back to another Neurologist (March – Nov 09). Possible ocular migraine (once sensitised) (or cluster headache). Tried a few things but nothing worked (during this period had to defer training course and watched no TV/Computer work etc got a bit better until restarted course in October 09). Neurologist again - Possible Trigeminal Autononomic Celpalgia due to face pain
Prescribed cafergot 1mg x3 a day (6 days), Indometacin 50mg x3 a day after food (10 days), Ranitidine 150mg x2 a day (8am and 6pm) – nothing worked. Referred back to Ophthalmologist (Nov 09) - Diagnosed dry eye, gave various drops again nothing worked. Dec 09 - Emergency appointment when red eye came back, said it was Episcleritis, did blood tests. Prescribed Optive and Lotemax.

Follow up, blood tests, picked up HLU B-27 gene. Referred to rheumatologist. Before seeing the rheumatologist he had a Orthoptic assessment which was all fine. It was suggested to see a Neuro-opthamologist. We saw one in Dec 09 he said - Atypical face pain, exception that symptoms are provoked. Pain being caused by lack of sleep leading to lowered tolerance of watching TV and using PC leading to eye pain. Prescribed amitriptyline nocte – no help only made him really sleep during the day so had to stop taking them. Also went to see a colour lens specialist as thought it might be something to do with colour omitted from PC/TVs screens. No assistance (was actually a total waste of time and money!). Saw rheumatologist (Jan 10) who sent him for another Brain MRI and blood test testing for Ankylosing Spondylitis. Blood tests clear but MRI showed Ankylosing Spondylitis, referral for Hydrotherapy and back to Ophthalmologist for eye pain. Feb 10 saw yet another ophthalmologist who did all the usual checks, said eyes completely fine is stumped as well. I had been doing some research and asked about problems with rods and cones which could cause these symptoms he said it’s not that. Asked about beta-carotene and lutien deficiency but said no as rods and cones are all fine. He prescribed Froben 100mg, but doesn’t think they will do anything – they didn’t.

At this time my husband restarted his course and found a workaround for the looking at the PC – he put ice packs on either side of his head which stopped the pain allowing him to do his uni work. All was ok with this workaround until just recently. Before we were due to go away in April the red eye came back. He got the same drops that he was prescribed again and that took that down. On going back to uni and starting to study his eyes began hurting again. Now it is hurting him to read and the ice is not helping to allow him to use the computer.

As before I would be very grateful for any suggestions as to what this could be or how we can cure/manage it. He is even willing to have surgery if it comes to it to get this problem sorted.


Reply Flag this Discussion

1 Replies:

  • Hi! Have been searching the internet because have been experiencing similar symptoms over the past 4 weeks. Really sympathise with your husbands symptoms. Just wondering what the outcome was? The doctors are still unsure what I have wrong and cannot understand why my facial pain is triggered/affected by reading so much. Thanks :)
    poachedpear 1 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?